You are here
FDA Warns Consumers About Powdered Pure Caffeine
The FDA has issued a warning about powdered pure caffeine being marketed directly to consumers and recommends avoiding these products. In particular, the agency is concerned about powdered pure caffeine sold in bulk bags over the internet.
The FDA is aware of at least one death of a teenager who used powdered caffeine products.
These products are essentially 100% caffeine. A single teaspoon of pure caffeine is roughly equivalent to the amount in 25 cups of coffee.
Pure caffeine is a powerful stimulant and may cause accidental overdose in very small amounts, the agency says. Parents should be aware that these products may be attractive to young people.
Symptoms of caffeine overdose can include rapid or dangerously erratic heartbeat, seizures, and death. Vomiting, diarrhea, stupor, and disorientation are also symptoms of caffeine toxicity.
These symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea, or other caffeinated beverages, according to the FDA.
People with pre-existing heart conditions should not use these products.
Source: FDA; July 20, 2014.